Alert archive / Alabama / Special Weather Statements in 2024

Special Weather Statement, NWS Huntsville, AL

July 31, 2024Jackson County, Alabama; Franklin County, Tennessee

NWS Huntsville, AL issued this special weather statement at Jul 31, 2024, 1:07 AM CDT for Jackson County, Alabama; Franklin County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2024, 1:07 AM CDT (06:07 UTC)
Expired
Jul 31, 2024, 1:45 AM CDT
In force
38 min
Issued by
NWS Huntsville, AL
Hail
0.00 in
Wind
40

Counties Jackson County, AL, Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 16 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2024-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2024-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1749 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted.

451 
WWUS84 KHUN 310607
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
107 AM CDT Wed Jul 31 2024
 
ALZ009-TNZ097-310645-
Jackson AL-Franklin TN-
107 AM CDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN JACKSON AND SOUTHERN
FRANKLIN COUNTIES THROUGH 145 AM CDT...

At 106 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Stevenson, or 15 miles west of Bridgeport, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Scottsboro, Winchester, Bridgeport, Decherd, Stevenson, Cowan,
Hollywood, Huntland, Skyline, and Tims Ford Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
Middle Tennessee.

&&

LAT...LON 3482 8563 3461 8604 3492 8627 3494 8626
      3500 8632 3508 8632 3525 8609 3510 8586
      3499 8586 3499 8568 3493 8560 3488 8559
      3486 8559
TIME...MOT...LOC 0606Z 321DEG 24KT 3497 8598 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

RAD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Jul 30, 11:47 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 30, 11:47 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1147 PM CDT Tue Jul 30 2024

...New AVIATION...

.NEAR TERM...
(Tonight)
Issued at 834 PM CDT Tue Jul 30 2024

Luckily, the MCS that brought many strong to severe thunderstorms
to central and eastern TN into central Georgia earlier this
afternoon and early this evening moved just east of northern AL
and our southern middle Tennessee counties.

A weak convergence boundary extends NNW west from that activity
just east of the I-65 corridor. Only isolated to scattered showers
(mainly isolated) have occurred along this boundary this evening.

However, upstream of our area a second convective complex has
formed over southwestern Kentucky that is moving southeast towards
the area. Additional scattered strong to severe thunderstorms
have already developed in north central Tennessee ahead of this
activity. HRRR and RAP14 seem to show an increase in 700 mb
forcing pushing into southern middle Tennessee between 3Z and 6Z.
Expect this is likely with that complex of convection moving
southeast at this time.

The storm complex will be moving into an unstable airmass even
into the 10 PM to midnight period based on current dewpoints and
model forecast CAPE. Given forecast shear of 25 to 35 knots
possibly clipping areas near and east of the I-65 corridor when
this convection moves into southern middle Tennessee, think a
strong to severe thunderstorm potential could continue later
between 11 PM and 4 AM as this activity moves into southern middle
Tennessee and into northern Alabama. Damaging winds and frequent
lighting would be the main threats, but small hail could occur. A
watch severe thunderstorm watch will be issued shortly that will
be in effect through 2 AM. This watch may be extended if the
convective storms hold their intensity overnight. Thus, have
increase Pop to between 30 and 60 percent toward midnight into the
3 or 4 AM timeframe near and east of the I-65 corridor. There is
some question how far west this activity will extend at this time.

&&

.SHORT TERM...
(Wednesday through Thursday)
Issued at 110 PM CDT Tue Jul 30 2024

On Wednesday, the upr ridge will expand farther eastward into the
OH/TN Valley regions. This will lead to an increased risk for hot
temperatures and dangerous heat indices as a high dew point air
mass remains in the region. Heat indices are likely to exceed 105
F in most locations on Wed afternoon. The same can be said for
Thursday as the ridge and low-lvl temps increase perhaps a bit
further ahead of a short wave beginning to dig into the Midwest
from the norther. The expansion of the ridge will tend to
encapsulate the region in a more westerly upr flow regime, more
effectively pushing NW flow and chances for showers and
thunderstorms mainly to our east. Due to uncertainty with the
specific extension of the ridging and potential for outflows from
convection, we have retained slight chance/chance POPs in the east
for both days. Due to increased confidence in meeting heat
advisory criteria, a Heat Advisory has been issued for all
counties for tomorrow and into Thursday.

&&

.LONG TERM...
(Thursday night through Monday)
Issued at 200 AM CDT Tue Jul 30 2024

Friday looks to be the last day of heat indices near or exceeding
Heat Advisory criteria as high pressure begins to retrograde to the
west. This will place us under the influences of NW flow, a more
favorable pattern for additional rain and storms. Low PoPs are
introduced Friday afternoon and maintained through the weekend as a
trough swings through the Ohio Valley. Diurnal heating will be able
to take advantage of the favorable pattern allowing for scattered
showers and storms each afternoon. While there are no significant
severe signals right now, this weekend will need to be monitored
through the week for MCS potential given the favorable pattern.
Models indicate high pressure building back east through the day on
Monday with flow transitioning to the NNE.

&&

.AVIATION...
(06Z TAFS)
Issued at 1147 PM CDT Tue Jul 30 2024

VFR conditions are expected through the TAF period. A tempo group
was included for CIGS around 6000 feet between 6Z and 09Z at both
terminals. Then expect clouds to scatter out with some VSBYS
reductions due to fog possible after 11Z. If confidence in -SHRA
or -TSRA during that tempo group then lower VSBYS or CIGS might be
added to the tempo group in future amendments.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory from noon Wednesday to 7 PM CDT Thursday for
     ALZ001>010-016.

TN...Heat Advisory from noon Wednesday to 7 PM CDT Thursday for
     TNZ076-096-097.

&&

NEAR TERM...KTW
SHORT TERM....KDW
LONG TERM....RAD
AVIATION...KTW

In the hours before

Special weather statement, Jul 31, 12:28 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1228 AM CDT Wed Jul 31 2024

TNZ076-096-097-310615-
Franklin TN-Moore TN-Lincoln TN-
1228 AM CDT Wed Jul 31 2024

...STRONG THUNDERSTORMS WILL IMPACT MOORE...EASTERN LINCOLN AND
FRANKLIN COUNTIES THROUGH 115 AM CDT...

At 1228 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelbyville to 7 miles northwest of
Lynchburg to Petersburg. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winchester, Fayetteville, Lynchburg, Decherd, Estill Springs, Cowan,
Huntland, Tims Ford Lake, Sewanee, and Lincoln.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
Middle Tennessee.

&&

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3533 8620 3536 8616 3535 8608 3519 8586
      3517 8586 3499 8605 3499 8655 3529 8670
      3533 8660 3537 8659 3536 8649 3533 8646
      3532 8642 3535 8641 3536 8633 3541 8626
TIME...MOT...LOC 0528Z 331DEG 24KT 3549 8641 3536 8645 3530 8662

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMP
Special weather statement, Jul 31, 1:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
107 AM CDT Wed Jul 31 2024

ALZ009-TNZ097-310645-
Jackson AL-Franklin TN-
107 AM CDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN JACKSON AND SOUTHERN
FRANKLIN COUNTIES THROUGH 145 AM CDT...

At 106 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Stevenson, or 15 miles west of Bridgeport, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scottsboro, Winchester, Bridgeport, Decherd, Stevenson, Cowan,
Hollywood, Huntland, Skyline, and Tims Ford Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
Middle Tennessee.

&&

LAT...LON 3482 8563 3461 8604 3492 8627 3494 8626
      3500 8632 3508 8632 3525 8609 3510 8586
      3499 8586 3499 8568 3493 8560 3488 8559
      3486 8559
TIME...MOT...LOC 0606Z 321DEG 24KT 3497 8598

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:28 AM CDTSpecial Weather StatementHUNFranklin, Lincoln, Moore47 min

Nearby

Special Weather Statements in Alabama, 2024Special Weather Statements in Tennessee, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.